10 Medications That May Cause Hearing Loss

Prescription Drugs

10 Medications That May Cause Hearing Loss

Jennifer Hadley
By Jennifer Hadley
Mar 26, 2021
Carina Fung, PharmD, BCPPS
Medically Reviewed ByCarina Fung, PharmD, BCPPS
Illustration of a woman sitting in a chair holding to her headphones.

You might be surprised to learn that many commonly prescribed medications may cause hearing loss as a possible side effect.

In fact, according to the American Speech-Language-Hearing Association (ASHA), more than 200 medications have been associated with hearing loss, ringing in the ear, damage to the ear, or balance disorders. Collectively, these medications are listed as ototoxic. If a medication is listed as ototoxic it means that it has a toxic effect on the ear or its nerve supply.

Read on to learn about the most common medications linked to hearing loss.

Use the RxSaver tool below to search discounted coupons at nearby pharmacies.

Most Common Medications That May Cause Hearing Loss

The most common medications that may cause hearing loss include both over-the-counter (OTC) medications and prescription medications. These medications include:

  • Aspirin
  • Chloroquine
  • Cisplatin
  • Furosemide
  • Gentamicin
  • Ibuprofen
  • Naproxen
  • Neomycin
  • Torsemide
  • Vancomycin

Aspirin

Believe it or not, aspirin has been linked with hearing loss. However, this typically occurs when a very high dose is taken over a long period of time. Today, the typical dosage of aspirin is a fraction of what it was a few decades ago. However, ringing in the ear (tinnitus) remains a side effect of long-term aspirin use, according to the American Tinnitus Association.

Chloroquine

Chloroquine is a prescription anti-malarial medication. It is also used to treat a specific type of intestinal infection caused by a parasite. Chloroquine has been associated with hearing loss.

Cisplatin

Cisplatin is a commonly prescribed medication to treat cancer. As a chemotherapy drug, cisplatin works to slow or stop the growth of cancerous cells. It has been linked to potentially permanent hearing loss.

Furosemide

Furosemide, the generic for the brand drug Lasix, is a commonly prescribed water pill. It is prescribed to treat high blood pressure and reduce fluid retention (edema). It works to rid the body of excess water and salt. Furosemide has been associated with hearing loss.

Gentamicin

Gentamicin is a powerful antibiotic prescribed to prevent or treat bacterial infections. It stops the growth of bacteria. Gentamicin has been linked to hearing loss.

Ibuprofen

Ibuprofen, such as Advil is known as a non-steroidal anti-inflammatory drug (NSAID). Ibuprofen is used to treat painful inflammatory conditions such as arthritis. Long-term use of ibuprofen has been associated with hearing loss.

Naproxen

Naproxen, the generic for Naprosyn is an anti-inflammatory and pain reliever known as an NSAID. It may be prescribed for muscle aches and injuries such as tendonitis. It is also used to treat headaches, menstrual cramps, and dental pain. Prolonged use of naproxen may lead to hearing loss as a side effect.

Neomycin

Neomycin is a powerful antibiotic typically prescribed after surgery to prevent bacterial infections in the intestines. It is also prescribed along with a special diet to treat hepatic encephalopathy. It may cause hearing loss as a side effect.

Torsemide

Torsemide is a diuretic medication called a water pill. It helps to treat the build-up of extra water and sale caused by heart failure, kidney disease, and liver disease. It may cause a loss of hearing.

Vancomycin

Vancomycin is a powerful antibiotic used to treat severe bacterial infections. It is typically given only by injection. Vancomycin may cause hearing loss as a side effect in some people.

Why do medications cause hearing loss?

Ototoxic medications can damage your hearing nerves and cells, making it difficult to perceive or understand sound. Ototoxic medication can damage the cells and nerves in three different parts of your ear: the stria vascularis, cochlea, and the vestibule of the ear.

Is hearing loss caused by medication temporary?

In most cases, hearing loss caused by medication is temporary. It will resolve, for example, when you complete your antibiotics. However, some medications such as gentamicin and cisplatin may cause permanent damage to the ear.

"You can't take care of yourself if you can't afford the meds that keep you healthy. Love this discount saver."

Patrice

Download In The Apple App Store
Download In The Google Play Store
Download Our Mobile App

How to Treat Loss of Hearing Due to Medication

If you start a new medication and experience hearing loss, contact your health care provider. Hearing loss from medication may be preceded or accompanied by other symptoms including:

  • Tinnitus (ringing in the ear)
  • Blurred vision
  • Difficulty walking
  • Poor balance
  • Vomiting

If you experience these or any other side effects from medication, it is important to notify your health care provider.

Talk to Your Health Care Provider

Both prescription and over-the-counter medications may cause a variety of side effects including a loss of hearing. If you’re struggling to hear after beginning a new medication, talk with your health care provider. Hearing loss from medication is not common, but it is not necessarily a cause for concern, either. In some cases, your health care provider may switch your medication.

Jennifer Hadley

Jennifer Hadley

Jen Hadley is a freelance writer and journalist based in Los Angeles, who writes extensively about the medical, legal, health care, and consumer products industries. Jen is a regular contributor to RxSaver.

Carina Fung, PharmD, BCPPS

Carina Fung, PharmD, BCPPS

Carina Fung, PharmD, BCPPS., is a pharmacist who earned her PharmD from St. John’s University in Queens, NY. She maintains an active practice, serving as a Board-Certified Pediatric Pharmacotherapy Specialist at a large metropolitan teaching hospital in New York City. Carina has also published in pharmacy journals and works as a consultant reviewing medical articles for publication.

The information on this site is generalized and is not medical advice. It is intended to supplement, not substitute for, the expertise and judgment of your healthcare professional. Always seek the advice of your healthcare professional with any questions you may have regarding a medical condition. Never disregard seeking advice or delay in seeking treatment because of something you have read on our site. RxSaver makes no warranty as to the accuracy, reliability or completeness of this information.

If you are in crisis or you think you may have a medical emergency, call your doctor or 911 immediately.